Toxic shock syndrome is an uncommon but dangerous medical ailment brought about by an infection due to bacteria. It develops once the bacterium Staphylococcus aureus enters the bloodstream and releases toxins.
Even though toxic shock syndrome has been associated to the use of highly absorbent tampons among women, it can affect individuals of all ages, including men.
What are the indications?
The indications of toxic shock syndrome tend to vary from one individual to another. In most instances, the symptoms manifest abruptly. The usual indications include the following:
- Abrupt fever
- Muscle aches
- Low blood pressure
- Redness of the eyes, throat and mouth
When to consult a doctor
In most instances, many associate the symptoms of toxic shock syndrome to another health ailment such as the flu. If an individual experiences the symptoms after using a tampon or after sustaining a skin injury or surgery, get in touch with a doctor right away.
As a medical emergency, immediate medical attention is required. Some individuals with toxic shock syndrome require treatment in an intensive care unit for a number of days for close monitoring.
Intravenous antibiotics are usually prescribed by the doctor to fight the bacterial infection. This necessitates the placement of a special IV line called peripherally inserted intravenous catheter. The individual will undergo 6-8-week course of antibiotics at home.
Other treatment measures might vary depending on the underlying cause which includes the following:
- Medications to stabilize the blood pressure
- Intravenous fluids to prevent dehydration
- Injection of gamma globulin to suppress the inflammation and provide a boost to the immune system
More Information / Disclaimer
The information posted on this page on toxic shock syndrome is for learning purposes only. Learn to recognize and manage this medical emergency by taking a standard first aid course with Red Deer First Aid.